MAUDE Adverse Event Report: PENUMBRA, INC. POD4; HCG, KRD

PENUMBRA, INC. POD4; HCG, KRD
Model Number RBYPOD4
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01453.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using pod4s and pod8s.During the procedure, the physician advanced a guidewire to the target vessel through a non-penumbra microcatheter.While advancing a pod4 through the microcatheter to the target vessel, the pod4 would not easily advance; therefore, the pod4 was removed.After that, the physician successfully placed new pod4s, ruby coils and pod packing coils (pod pc) in the target vessel.While advancing a pod8 through the microcatheter, the same occurred as the initial pod4; therefore, the pod8 was removed.The procedure was completed using other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This report is associated with mfr report number: 3005168196-2019-01453.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using pod4s, pod8s, ruby coils, pod packing coils (pod pc), a non-penumbra guide catheter, and a non-penumbra microcatheter.During the procedure, while advancing a pod4 through the microcatheter to the target vessel, the physician experienced resistance and the pod4 would not easily advance; therefore, the pod4 was removed.After that, the physician successfully placed new pod4s, ruby coils, and pod pcs.While advancing a pod8 through the microcatheter, the same issue occurred; therefore, the pod8 was removed.The procedure was completed using other penumbra coils with the same guide catheter and microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pod4 pusher assembly.The pusher assembly was kinked approximately 5.0, 70.0, 72.0, 72.5, 99.5, 132.0 and 134.0 cm from the proximal end.The introducer sheath was loaded backwards onto the pod4.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).Offset coil winds were present throughout the embolization coil.Conclusions: evaluation of the returned pod4 revealed a functional device and the introducer sheath was loaded onto the pod4 backwards.During functional testing, the introducer sheath was removed and the pod4 was re-sheathed correctly.The pod4 was then advanced out of its introducer sheath and through a demonstration microcatheter with resistance.Further evaluation revealed pusher assembly kinks and offset coil winds along the embolization coil.These damages may have contributed to the resistance experienced during the functional testing.The observed damages were not mentioned in the reported complaint and were likely incidental and may have occurred during packaging for return to penumbra.Evaluation of the returned pod8 revealed an undamaged, functional device.The introducer sheath associated with the pod8 was not returned for evaluation; therefore, the pod8 was re-sheathed with a demonstration introducer sheath during functional testing.The pod8 was then advanced out of the introducer sheath and then through a demonstration microcatheter without an issue.The non-penumbra microcatheter identified in the complaint was not returned for evaluation; therefore, the root cause of the resistance experienced during the procedure could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-01453.

Brand Name
POD4
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8827224
Report Number3005168196-2019-01452
Device Sequence Number2860255
Product Code HCG
UDI-Device Identifier00814548013756
UDI-Public00814548013756
Combination Product (Y/N)Y
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/24/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/30/2024
Device Model NumberRBYPOD4
Device Catalogue NumberRBYPOD4
Device Lot NumberF68771
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/27/2019
Supplement Date Received by Manufacturer08/05/2019
09/24/2021
Initial Report FDA Received Date07/25/2019
Supplement Report FDA Received Date09/05/2019
09/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Date Report Sent to FDA01/01/2005